Alert archive / Utah / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 70, NWS Salt Lake City, UT

August 21, 2001Tooele County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 21, 2001, 2:48 PM MDT for Tooele County, Utah. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 21, 2001, 2:48 PM MDT (20:48 UTC)
Expired
Aug 21, 2001, 3:45 PM MDT
In force
57 min
Issued by
NWS Salt Lake City, UT
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Tooele County, UT

The radar

The Salt Lake City radar (KMTX), 124 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 8.8 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2001-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 72 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2001-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
72 J/kg
Mixed-layer CIN
-337 J/kg
Mixed-layer LCL
1752 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

496 
WUUS55 KSLC 212049
SVRSLC
UTC045-212145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
248 PM MDT TUE AUG 21 2001

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN TOOELE COUNTY IN UTAH
  THIS INCLUDES THE CITY OF DUGWAY..VERNON...STOCKTON...CLOVER

* UNTIL 345 PM MDT

* AT 243 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 14 MILES SOUTH OF DUGWAY...MOVING NORTHEAST AT
  20 MPH.

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SALT LAKE CITY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
TUESDAY EVENING FOR SOUTHEASTERN UTAH.

LAT...LON 4016 11287 3992 11274 3992 11246 4002 11219
          4047 11222 4043 11253

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 2:40 PM MDT, 8 minutes earlier.

Area forecast discussion, Aug 21, 2:40 PM MDT, 8 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
240 PM MDT TUE AUG 21 2001

SYNOPSIS...A MOIST AND UNSTABLE AIR MASS OVER UTAH TONIGHT WILL
PRODUCE WIDESPREAD SHOWERS AND THUNDERSTORMS THIS EVENING.  SOME OF
THE THUNDERSTORMS COULD BE SEVERE.  DRIER AND MORE STABLE AIR WILL
SPREAD ACROSS THE STATE WEDNESDAY AND THURSDAY.

DISCUSSION...FOCUS REMAINS PRIMARILY ON POTENTIAL SEVERE THIS
EVENING.  WATCH BOX JUST ISSUED THROUGH 03Z AND LOOKS GOOD.  AT
LEAST A SMALL CHANCE OF STRONG STORMS MAKING IT INTO THE OGDEN AREA
BUT THE BOX COVERS THE MORE LIKELY AREAS.

BY WEDNESDAY MORNING THE TROF SHOULD BE ABOUT CENTERED OVER UT AND
CONTINUING SLOWLY EAST.  THAT SHOULD SUPRESS ACTIVITY IN THE WEST
BUT MAY STILL ALLOW LIMITED CONVECTIN OVER THE MOUNTAINS AND EASTERN
PORTION OF OUR AREA TOMORROW.  AFTER THAT IT WILL BE TOO DRY AND
STABLE FOR ANY SIGNIFICANT THREAT INTO THE WEEKEND.

IN THE EXTENDED WE WILL INTRODUCE A SLIGHT CHANCE OF THUNDERSTORMS
INTO THE MOUNTAINS ZONES FROM SUNDAY ON WITH SOME MOSTLY HIGH LEVEL
MOISTURE FORECAST TO RETURN TO THE AREA.  TEMPERATURES SHOULD BE
NEAR SEASONAL NORMS THROUGH FRIDAY THEN BEGIN WARMING SAT TO BE
ABOUT 5 ABOVE NORMAL MONDAY-TUESDAY.

SLC 7--0 CDC 3--0 SANDERS

.SLC...SEVERE THUNDERSTORM WATCH UNTIL 03Z.

In the hours before

Special weather statement, Aug 21, 9:34 AM MDT, 5 hours 14 minutes before
IDZ024-025-UTZ001>021-WYZ021-211900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
934 AM MDT TUE AUG 21 2001

...STRONG THUNDERSTORMS POSSIBLE TODAY...

STRONG THUNDERSTORMS ARE POSSIBLE OVER UTAH...EXTREME SOUTHEAST
IDAHO AND EXTREME SOUTHWEST WYOMING TODAY. SOME THUNDERSTORMS MAY
HAVE LARGE HAIL AND STRONG GUSTY WINDS ALONG WITH LOCAL HEAVY RAIN
AND FREQUENT LIGHTNING.

A COMBINATION OF AN UPPER LEVEL TROUGH AND ABUNDANT LOW LEVEL
MOISTURE WILL MAKE TODAY ONE OF THE STORMIER DAYS OF THE SUMMER.
PERSONS PLANNING OUTDOOR ACTIVITY SHOULD HAVE A PLAN TO SEEK
SHELTER IF SEVERE WEATHER APPROACHES AND STAY TUNED TO NOAA WEATHER
RADIO OR LOCAL MEDIA FOR FURTHER INFORMATION.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 6:34 PM MDTSevere Thunderstorm WarningSLCBox Elder, Davis, Salt Lake, Tooele, Weber26 min
Aug 20, 6:50 PM MDTSevere Thunderstorm WarningSLCBox Elder, Davis, Weber25 min
Aug 20, 7:16 PM MDTSevere Thunderstorm WarningSLCBox Elder, Cache, Weber29 min
Aug 20, 7:38 PM MDTSevere Thunderstorm WarningSLCTooele52 min
Aug 21, 12:37 PM MDTSevere Thunderstorm WarningSLCBox Elder53 min
Aug 21, 1:05 PM MDTSevere Thunderstorm WarningSLCKane, Washington40 min
Aug 21, 3:56 PM MDTSevere Thunderstorm WarningSLCEmery49 min
Aug 21, 4:26 PM MDTFlash Flood WarningSLCEmery, Wayne94 min
Aug 21, 4:46 PM MDTFlash Flood WarningSLCSalt Lake, Utah2 hr
Aug 21, 4:46 PM MDTSevere Thunderstorm WarningSLCSalt Lake, Utah29 min
Aug 21, 5:01 PM MDTTornado WarningSLCSalt Lake29 min
Aug 21, 5:28 PM MDTSevere Thunderstorm WarningSLCDavis, Morgan, Salt Lake47 min
Aug 21, 5:39 PM MDTSevere Thunderstorm WarningSLCKane36 min

Nearby

Severe Thunderstorm Warnings in Utah, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.